North Carolina, 2008

Damaging Wind in North Carolina, August 7, 2008

August 7, 2008 · NWS RNK · 1 event in 1 county or zone

An isolated thunderstorm became severe over northwestern Ashe County during the afternoon of August 7th. Winds downed large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated thunderstorm became severe over northwestern Ashe County during the afternoon of August 7th. Winds downed large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 1:36 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 7, 1:36 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT THU AUG 7 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS
FRONT WILL BRING UNSEASONABLE COOLER TEMPERATURES TO THE REGION
THROUGH THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS SYSTEM WILL
BRING COOLER TEMPERATURES INTO THE REGION WITH A NOTICEABLE DROP IN
HUMIDITIES BY FRIDAY AFTERNOON. DEW POINT FRONT AND DRY AIR
ADVECTION WILL LAG BEHIND THE SURFACE FRONT BY ABOUT 8 HOURS. THIS
WILL KEEP CLOUDS IN A LITTLE LONGER THAN PREVIOUSLY EXPECTED. WITH
NORTHWEST FLOW AND LOW LEVEL MOISTURE AVAILABLE...UPSLOPE LIGHT
RAIN/DRIZZLE IS POSSIBLE ON WESTERN SLOPE OVERNIGHT. ONCE A SHORT
WAVE MOVES FROM THE GREAT LAKE TONIGHT AND OFF THE EAST COAST FRIDAY
MORNING...DRIER AIR AND A REDUCTION IN CLOUDS AND DEW POINTS WILL
OCCUR. FAIR WEATHER CUMULUS WILL LIKELY FORM FRIDAY AFTERNOON WHILE
RAIN CHANCE LOOK MINIMAL. A STRAY SHOWER MAY DEVELOP ACROSS THE
MOUNTAINS (GREENBRIER-ALLEGHANY HIGHLANDS)...BUT MEASURABLE RAINFALL
IS HIGHLY UNLIKELY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
COOLER AND DRIER AIR WILL BE MOVING INTO THE REGION FRIDAY NIGHT AND
SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. WITH
DOWNSLOPE FLOW INTO THE FOOTHLLS AND PIEDMONT...ADJUSTED
TEMPERATURES AND DEW POINT TEMPERATURES. WITH LIMITED MOISTURE AND A
FAIRLY STRONG SUBSIDENCE INVERSION...DECIDED TO KEEP FORECAST DRY.
WITH MOSTLY CLEAR SKIES OVERNIGHT...DRIER AIR AND LIGHT
WINDS...ADDED SOME LOWS IN THE UPPER 40S FRIDAY AND SATURDAY NIGHT
IN THE MTN VALLEYS. IN GENERAL...PLAYED TEMPERATURES CLOSE TO MAV
GUD.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
IN THE MEDIUM RANGE USED HPCGUIDE WHICH WAS AN UNUSUAL PAIRING OF
THE 00 UTC CANADIAN BLENDED/SMOOTHED WITH ABOUT 20-30% FROM A
REASONABLY SUPPORTIVE 00 UTC ECMWF ENSEMBLE MEAN DAYS 3-7.

HIGH PRESSURE MOVES TO OVER THE FORECAST AREA SUNDAY. A FRONTAL
BOUNDARY WILL TRAVEL TROUGH THE AREA EARLY NEXT WEEK WITH OUR NEXT
CHANCE OF PRECIPITATION. COOLER WEATHER CONTINUES SUNDAY WITH THE
HIGH PRESSURE OVERHEAD.  STRENGTH OF THE TROF AND THE COLDER 85H
TEMPERATURES ARE MORE ROBUST ON ECMWF. ADJUSTED TEMPERATURES IN THE
FAR WEST MOUNTAINS FOR SUNDAY TO BLEND BETTER WITH MRX AND ADDED
SOME LIGHT POPS WITH COLD POOL ALOFT. ADJUSTED CLOUD COVER ON
TUESDAY AND WEDNESDAY TO MATCH UP GSP. WENT WITH HPCGUIDE FOR
TEMPERATURES MONDAY INTO THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A SURFACE FRONT WILL MOVE THROUGH THE REGION WITH A LINE OF SHOWERS
AND SCATTERED THUNDERSTORMS THROUGH THIS EVENING. EVEN THOUGH THE
LINE OF CONVECTION IS DRIFTING TO THE SOUTH...EMBEDDED CONVECTION IS
MOVING TO THE SOUTHEAST AT AROUND 25-30 KTS. LOCALIZED HEAVY RAIN IS
POSSIBLE WITHIN THE STRONGER CELLS WITH WIND GUSTS UP TO 45 KTS.

THE SURFACE FRONT WILL CLEAR THE AREA THIS EVENING BUT THE DEW POINT
FRONT WILL LAG BEHIND. THIS WILL KEEP CLOUDS IN THE AREA THROUGH 06Z
FRIDAY IN THE EAST AND 10Z FRIDAY IN THE WEST. WESTERN SLOPES MAY
HANG ON TO CLOUD COVER UNTIL 13Z FRIDAY WITH CONTINUING NW FLOW. FOR
THE MAJORITY OF THE AREA...CLOUDS WILL REMAIN VFR WITH THE EXCEPTION
OF WESTERN SLOPES...WHERE CEILINGS AND LIGHT RAIN/DRIZZLE COULD DROP
TO IFR-MVFR THROUGH FRIDAY MORNING.

VFR CONDITIONS TO PREVAIL THROUGH EARLY NEXT WEEK WITH COOLER
TEMPERATURES EMBRACING THE REGION. IF FOG DEVELOPS OVERNIGHT...RIVER
VALLEYS COULD HAVE VISIBILITIES DROPPING BELOW IFR AROUND SUNSET
THROUGH THE EARLY PART OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...KK/WP
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, Aug 7, 2:59 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT THU AUG 7 2008

NCZ003>006-019-020-080900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
359 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF
THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
359 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 9:44 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT THU AUG 7 2008

VAZ007-010-WVZ042-071515-
BLAND VA-TAZEWELL VA-MERCER WV-
1044 AM EDT THU AUG 7 2008

AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MATOAKA...OR ABOUT 4 MILES
WEST OF COALDALE...MOVING SOUTHEAST AT 38 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BRAMWELL...POCAHONTAS AT 1050 AM EDT...
PINNACLE ROCK STATE PARK...MONTCALM AT 1055 AM EDT...BLUEFIELD...
MERCER CO AIRPORT AT 1100 AM EDT...CLEAR FORK...CERES AT 1105 AM
EDT...SUITER AT 1110 AM EDT...ROCKY GAP AT 1115 AM EDT...

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LOCALIZED RAINFALL AMOUNTS OF HALF TO THREE QUARTERS OF AN INCH PER
30 MINUTES ARE ALSO POSSIBLE THROUGH NOON TODAY.

STONEFIELD
Special weather statement, Aug 7, 1:49 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT THU AUG 7 2008

VAZ011-014-018-022-WVZ044-071945-
GILES VA-CRAIG VA-MONROE WV-MONTGOMERY VA-ROANOKE VA-
249 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINS...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF UNION...OR ABOUT 3 MILES
SOUTHWEST OF ZENITH...MOVING SOUTHEAST AT 29 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...KIRE AT 255 PM EDT...WAITEVILLE AT 300 PM
EDT...MAGGIE AT 310 PM EDT...SIMMONSVILLE...HUFFMAN AT 315 PM EDT...
SINKING CREEK AT 320 PM EDT...MC DONALDS MILL AT 330 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING
OF WATER IS ALSO POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORM.

KK
Special weather statement, Aug 7, 2:55 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT THU AUG 7 2008

VAZ012-015-016-072045-
GRAYSON VA-WYTHE VA-CARROLL VA-
355 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM JUST NORTH OF GALAX...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WYTHEVILLE...OR ABOUT 3
MILES SOUTHWEST OF COLEMAN STORE...MOVING SOUTHEAST AT 21 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...IVANHOE AT 405 PM EDT...BYLLESBY...FRIES
AT 410 PM EDT...PATTERSON AT 425 PM EDT...GALAX HILLSVILLE A...
WOODLAWN AT 430 PM EDT...PIPERS GAP AT 435 PM EDT...HILLSVILLE AT 440
PM EDT.

THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH ALONG
WITH SMALL HAIL. IN ADDITION A QUICK ONE HALF INCH OF RAIN IS LIKELY
ALONG THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR WARNINGS.
Special weather statement, Aug 7, 3:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU AUG 7 2008

NCZ001-002-VAZ009-015-072115-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
408 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS ENTERING THE REGION...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 3 MILES NORTHWEST OF WHITETOP...MOVING EAST AT 21
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...MOUNT ROGERS SUMMIT...
ASHLAND AT 420 PM EDT...NELLA...SHATLEY SPRINGS AT 425 PM EDT...
GRAYSON HIGHLANDS STATE PARK...TROUT DALE AT 430 PM EDT...RUGBY...
LANSING AT 435 PM EDT...BALDWIN AT 440 PM EDT...GRASSY CREEK AT 445
PM EDT.

THESE STORMS WILL LIKELY REDEVELOP ACROSS PARTS OF THE NORTHERN
NORTH CAROLINA MOUNTAINS THROUGH 500 PM. GIVEN THE EXPECTED SLOW
MOVEMENT RAINFALL AMOUNTS OF AN INCH OR TWO COULD OCCUR. IN
ADDITION...WIND GUSTS TO 50 MPH ALONG WITH FREQUENT LIGHTNING AND
SMALL HAIL WILL BE POSSIBLE ESPECIALLY OVER WESTERN ASHE...GRAYSON
AND NORTHWEST WATAUGA COUNTIES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashe

When
August 7, 3:19 PM EST
Where
Ashe County, 2.16 mi NW of Flatwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.570, -81.660

Large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131637.